News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urology Topics

Question: Urge to urinate when lying down


 sjwac - Thu Jul 01, 2010 4:55 pm

Hi,

I have an ongoing problem (around five years). I'm a 28 year old healthy male, don't smoke, and drink occasionally. Healthy diet, with not much caffeine. I drink mostly water.

When I lay down either during the day (for a nap or to watch tv), or at night (to sleep), I am disturbed by the need to urinate very often. At night, I average three visits to the toilet. My record was around 10. Most times, not much really comes out but I feel better afterwards. I also had difficulty starting but I am convinced that this is entirely psychological as I have shy bladder in public places and cannot urinate unless I am in a cubicle. I would also add that the problem seems worse if I am in a more lucid or light sleep (such as a daytime nap or a morning lay-in). The problem only ever occurs when I am in a lying-down position.

The sensation that leads me to the toilet on these special occasions is different to the usual "urge to urinate" sensation - it is an uncomfortable, restless, almost nauseous feeling (I hesitate to say painful) that reminds me almost of restless legs syndrome in its ability to defy description. The feeling goes away instantly when I urinate. The feeling is enough to wake me at night and has the unfortunate side effect of making me grind my teeth in my sleep because of the discomfort. I cannot control it by controlling my fluid intake (or caffeine intake) - it simply alters the amount of urine I void - not the number of occurrences.

I have had a bladder distention test done with ultrasound and the nurse told me that there was nothing unusual in shape and my bladder had voided correctly. I have had numerous diabetes tests, and had a full urine & blood screening. I've had every useful diagnostic test except a cystoscopy, as far as I can see it.

My GP recently decided to treat me with duloxetine after I confirmed that I'm generally a fairly stressed person, guessing that the drug might calm the muscle in my bladder down a little. I had horrible side effects on this drug and had to come off after 7 days - I could do nothing but nap all day, had no appetite, could not concentrate on any task, had no sex drive, and had a depressive episode on one of the days. After reading about the drug, I feel as if he shouldn't have prescribed it to me in the first place. He was annoyed that I had quit, even though I told him I couldn't do any work all week. I would be willing to try the drug again if I could get some second opinions, but I feel really scared about the long-term side effects of this drug.

I guess then I have two questions:
1) Given that the drug used is banned in the US for this purpose (according to a source I have read), what would be your opinion of using it again and simply "waiting out" the initial side effects to see if they improve?
2) Do my symptoms sound familiar or suggestive of any particular conditions such as interstitial cystitis?

Obviously, this undiagnosed issue is a problem for me as it interrupts my REM sleep. I'm tired a lot of the time during the day. I have had one full-night's sleep in the past five years that I remember.

Many many thanks for any insight you can share - I am very grateful.
 Dr.M.Aroon kamath - Mon Jul 12, 2010 2:13 pm

User avatar Hi,
There is one particular characteristic feature in your description of your symptom that does not favor a diagnosis of interstitial cystitis. You said- "The problem only ever occurs when I am in a lying-down position".

There is only one condition(that i can recall) that is known to give rise to such a symptom- "trigonitis".
Believed to be more common in women and estrogenic influence is suspected to be a factor in the etiology. This condition can occur in males as well.

Can be
- idiopathic,
- due to indwelling catherters or other indwelling devices,
- urinary bladder calculi,or
- in endemic places, due to Schistosoma haematobium infection.

In the supine position, the trigone lies inferiorly and gets irritated and therefore, the affected person complains of urge to void in this position only.

Although it is called "trigonitis", suggesting an inflammation, it is not. It is a squamous metaplasia of the trigone. Therfore,a more appropriate name has been proposed - "trigonal nonkeratinizing squamous metaplasia".

Diagnosis is based on cystoscopic findings and biopsy of the trigone.

Duloxetine has numerous very distressing and serious side effects. I do not think you would be benefited by using this drug. Rather you should consult a urologist and discuss the possibility of trigonitis and get fully investigated.

If you happen to be from an endemic area for Schistosoma haematobium infection, this must be excluded.
Best wishes!
 sjwac - Wed Jul 14, 2010 8:11 am

Thankyou, Dr Aroon Kamath. You are the first to give me something concrete to go on. I will revisit my GP and ask for a referral to a urologist. Again, thankyou for your time and expertise.
 Dr.M.Aroon kamath - Sun Jul 18, 2010 9:57 pm

User avatar Hi sjwac,
Thank you so much! Hope you will get well soon. Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here